Stevens-Johnson Syndrome and Toxic epidermal necrolysis are life threatening skin diseases that are characterized by skin rash, peeling, and open wounds and sores on the epidermis. These diseases are caused by bacterial infection and even more importantly, certain over the counter medical drugs. These two diseases have been linked to the use of Dilantin, which is a medication used to reduce seizures in epileptic patients. In fact, over eighty percent of the cases of Stevens Johnson Syndrome (SJS) or Toxicepidermal necrolysis (TEN) are caused by use of medication. Females are affected almost twice as much with these diseases as a result of the use of medication as males, and children taking other medications along with anticonvulsants have been shown to have a higher incidence of the diseases.
SJS and TEN symptoms are similar, and include body aches, pains, fevers, and more noticeably, red rash, blisters, and peeling skin. With patients affected by SJS, the blistering is more prevalent than with TEN. SJS blistering can occur in the mouth, eyes, and genital areas. TEN is most commonly characterized by large areas of skin “sheeting” off of the body.
Both diseases, although severely detrimental to a patient’s health, coupled with an increased possibility of death, are treatable. Those that show symptoms of these diseases should be hospitalized immediately. The drugs that the patient was taking, including any anti-epileptic drugs such as Dilantin must be discontinued immediately. Most patients suffering from these diseases are treated in burn units and once treated; the affected skin should grow back normally and have no need for skin grafts. Intravenous fluids and salts are fed to the patient as they are normally severely malnourished as a result of the disease, and in some cases are treated with corticosteroids, although this treatment is still very controversial.
If you, or anyone you know, suffer from epileptic episodes, and are taking an anti-epileptic drug such as Dilantin, please consult your doctor immediately to discuss the adverse health affects that you might incur as a result of the medication. If you are suffering from any of the above symptoms of SJS or TEN, please consult a physician immediately and seek legal counsel shortly thereafter. Protecting you and your loved ones, through the medical and legal profession, is the first step towards a healthy future.